Vitamin K-Dependent Coagulopathy Outbreak Linked to Synthetic Cannabinoids

APRIL 05, 2018
Matt Hoffman
The Centers for Disease Control and Prevention (CDC) today released an outbreak bulletin for a potential life-threatening vitamin K-dependent coagulopathy that has been associated with the use of synthetic cannabinoids, such as K2, spice, and AK47.

In the last 26 days, 94 patients have presented to emergency departments in Illinois (n = 89), Indiana (n = 2), Maryland (n = 1), Missouri (n =1), and Wisconsin (n = 1) with serious unexplained bleeding without being administered an anticoagulant or exposure to rat poisons containing brodifacoum. They were found to be consistent with vitamin K-dependent antagonist toxicity.

Testing has confirmed brodifacoum exposure in 18 of the patients. In total, there have been 2 fatalities, both in Illinois. Public health epidemiologists interviewed 63 patients that reported using synthetic cannabinoids, and at least 3 samples have been related to the outbreak and tested positive for brodifacoum.

Additional activities by the Illinois Department of Public Health include:
  • Sent a clinical alert to providers and Emergency Departments for awareness and to ask them to report new cases.
  • Sent alert to local health departments with instructions on what to do if they receive a call about similar cases.
  • Alerted surrounding states of additional potential risks associated with synthetic cannabinoids use.
  • Released Epi-X to alert health departments nationwide, and report cases to Illinois Department of Public Health.
  • Issued a press release to alert public of potential risk associated with synthetic cannabinoids use.
In its statement, the CDC asked that “Healthcare providers, particularly those based in Illinois and neighboring states, should maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients presenting with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation and with a possible history of synthetic cannabinoids use; some patients may not divulge use of synthetic cannabinoids. These patients should be screened for vitamin K-dependent antagonist coagulopathy by checking their coagulation profile (e.g., international normalized ratio (INR) and prothrombin time (PT)).”

As a reminder, the CDC noted that the clinical signs of coagulopathy include “bruising, nosebleeds, bleeding gums, bleeding disproportionate to injury, vomiting blood, coughing up blood, blood in urine or stool, excessively heavy menstrual bleeding, back or flank pain, altered mental status, feeling faint or fainting, loss of consciousness, and collapse.”

Providers are being asked to contact local poison information centers at 1-800-222-1222 with questions about diagnostic testing and patient management, and that any suspected cases be reported to the local or state health departments.

Related Coverage >>>
Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.